Texas, 2002Flash Flooding in Texas, October 22 to 23, 2002
October 22 to 23, 2002 · NWS LUB · 2 events in 1 county or zone
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 22, 8:42 PM CST, 3 hours 13 minutes earlier.
Area forecast discussion, Oct 22, 8:42 PM CST, 3 hours 13 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
942 PM CDT TUE OCT 22 2002
UPDATE...
MINOR ADJUSTMENTS TO ZONES JUST SENT OUT. UPPER JET MOVING TWD FA
PER 00Z UAA...WATER VAPOR AND PROFILERS. LARGE BATCH OF SHOWERS AND
SOME THUNDER MOVING ACRS SWRN PANHANDLE. MEANWHILE...SHOWERS ARE
BECOMING MORE NUMEROUS ACRS ERN NM SWD INTO THE UPPER TRANS-PECOS
REGION OF TX. EXPECT THESE SHOWERS TO SPREAD NEWD AND INCR IN
COVERAGE. MUCH OF THE FA WILL BEGIN TO SEE RAIN NEAR OR AFTER
MIDNIGHT. SERN ZONES MAY BE MUCH LATER TONIGHT.
.LUB...NONE.
Hazardous weather outlook, Oct 22, 10:45 AM CST, 13 hours 10 minutes before
TXZ021>044-230000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1145 AM CDT TUE OCT 22 2002
THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...
CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND
TONIGHT. AFTERNOON HEATING WILL COMBINE WITH LOW LEVEL MOISTURE AND
AN APPROACHING UPPER LEVEL DISTURBANCE TO RESULT IN AN INCREASINGLY
UNSTABLE ATMOSPHERE THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE
EXPECTED TO FORM NEAR THE TEXAS-NEW MEXICO BORDER AND MOVE EAST INTO
THE ROLLING PLAINS THIS EVENING. SOME STORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE
SOUTH PLAINS AND ROLLING PLAINS AS A COLD FRONT MOVES SOUTHWARD ON
WEDNESDAY. LARGE HAIL AND DAMAGING WINDS MAY BE POSSIBLE.
Flash Flood, Lubbock
- When
- October 22, 11:55 PM CST to October 23, 2:30 AM CST
- Where
- Lubbock County, Shallowater
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
Flooding was reported in and around Shallowater; some roads were impassable.
Flash Flood, Lubbock
- When
- October 23, 1:30 AM CST to 4:00 AM CST
- Where
- Lubbock County, Northwest Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
Several roads were washed out due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, October 22 to 23, 20024 injured · $110,000 · 3 events
- Flash Flooding and Flooding in Texas, October 22 to 25, 2002$35,000 · 9 events
- Heavy Snow in New York, October 22, 200216 events
- Hail and Damaging Wind in Texas, October 22, 20021 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 22, 20023 events
- Blizzard and High Wind in Alaska, October 22, 200257 kt wind · 2 events
- Hail in Oklahoma, October 22, 20020.88 in hail · 2 events
- Winter Weather in Vermont, October 22 to 23, 2002$2,000 · 2 events
- High Wind in Alaska, October 22 to 25, 200282 kt wind · 1 event
- High Wind in Alaska, October 22 to 25, 200282 kt wind · 1 event
- High Wind in Oregon, October 22, 200295 kt wind · 1 event
- Flash Flood in Texas, October 22, 20021 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319427, 5319428.